International Journal of Mathematics and Mathematical Sciences
Volume 2004 (2004), Issue 17, Pages 881-899

An efficient approach for solving a class of nonlinear 2D parabolic PDEs

Dongjin Kim1,2 and Wlodek Proskurowski1

1Department of Mathematics, University of Southern California, Los Angeles 90089-1113, CA, USA
2Department of Mathematics, University of Wyoming, Laramie 82071, WY, USA

Received 15 November 2002

Copyright © 2004 Dongjin Kim and Wlodek Proskurowski. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


We consider a class of nonlinear 2D parabolic equations that allow for an efficient application of an operator splitting technique and a suitable linearization of the discretized problem. We apply our scheme to study the finite extinction phenomenon for the porous-medium equation with strong absorption. A comparison of accuracy and computational efficiency of the resulting algorithms for several test problems is presented.